Editor-in-Chief: K. Sue Hoyt, PhD, RN, FNP-BC, CEN, FAEN, FAANP, FAAN
Jean A. Proehl, RN, MN, CEN, CPEN, FAEN
ISSN: 1931-4485
Online ISSN: 1931-4493
Frequency: 4 issues / year
Editors' Remarks

  Editor Karen Sue Hoyt

 

 Editor Jean A. Proehl

 Editor Karen Sue Hoyt

 

Editor Jean A. Proehl 

Editors' Remarks

   

Dear Colleague,

Welcome to the American Academy of Emergency Nurse Practitioners!

 

The newly formed American Academy of Nurse Practitioners (AAENP) has adopted the AENJ as their official journal. Both AENJ and the AAENP seek to promote high quality, evidence-based care so this relationship is a natural fit. There are many opportunities for collaboration and mutual gain which will translate into improved resources for ENPs and improved care for patients.

Members will have free on-line access to AENJ as a benefit of membership and may also subscribe the print journal at a deeply discounted rate.  AAENP Founder, Elda Ramirez, is a long-time AENJ board member and AENJ Editor, K. Sue Hoyt, is now an AAENP board member so our collegial relationship is well established.

If you're an ENP who doesn't already belong to AAENP, you can see what you're missing at www.aaenp-natl.org.

Sue and Jean

Online Editor's Suggestions
Online Editor's Suggestions

 "The Trauma Professional's Blog" (RegionsTrauma Pro) is an interesting and useful blog on Tumblr and posts announcements on Twitter [#TraumaPro].

"The Two-Sheet Trauma Trick" is something that I should have put in "Clinical Tips" as I've used it for many years; don't forget to add socks (feet often stick out) and the warm blanket head and neck wrap.

Rapid Noninvasive Rewarming Using a Hubbard Tank provides tips for severe hypothermia.

Their article, New Technology: 3-% Printed Casts For Fractures shows some future potential.

If you are working in Military Medicine; Tactical Combat Casualty Care; your local SWAT team; Urban Search and Rescue; Trauma Care in austere environments or community disasters, or wish to better prepare and understand those possibilities, The Journal of Special Operations Medicine newsletter gives insight. Be sure to check the links and videos at https://www.jsomonline.org/TCCC.html.

             Sincerely,                  Tom Trimble, RN CEN

                   All opinions are solely those of the author.Advanced Emergency Nursing Journal is always looking for authors, articles, and suggestions for topics that inform the work of our specialty and excite the readers. If you have an article or concept to propose, or suggestions and opinions that would help us meet your needs, please use our "Feedback" form to contact the Editors. It's a direct line of communication, and the free registration of your email allows us to respond to your suggestions, and makes the entire website and all other LWW Journals more useable and functional for you.

 

Current Issue Highlights

Actions
View
Actions
View

 

Advanced Emergency Nursing Blog
Login

Clinical Tips from AENJ

# 98 When being backwards can be forward-thinking

Christine E. Whitten, MD, is the author of the popular book Anyone Can Intubate now in its fifth edition; she blogs at The Airway Jedi.
 
After a sedated procedure, when the pain and anxiety are relieved, the patient may "renarcotize" and slip deeper into sedation, possibly losing his airway and ventilatory drive. She writes in "Opioid Induced Respiratory Depression: A Balance in the Force."

"A more dangerous scenario can occur if the respiratory depression does not begin until the trip down the hallway to the recovery area has begun. During this trip the patient may be semi-sitting, with the face hidden from us as we push the gurney from behind. If the patient is hypoventilating, a vicious cycle can start."
 
In the ED setting, this destination may be an ordinary cubicle with a nurse carrying a full patient load who will need to settle the patient and then catch up with other tasks: frequency of acute observation may be lessened. C.f., Recognizing Airway Obstruction May Save Your Patient's Life.
 
EMS crews are usually two persons, facing each other with the patient in-between, during short travel with frame stretchers (no long handles) thus the patient is watched. Hospital wheeled stretchers may be awkward to push backwards due to length and steerability issues with swivel casters, yet it may be helpful when the patient must be continually watched by one person.
 
Go slow to avoid dizziness, and take bumps gently as the axle is directly under the patient. If the patient is at high risk, have a qualified airway manager also. When the patient nods off, typically the head will flex forward and cause obstruction; keep it in view, check actual airflow, open the airway, reevaluate.

Click to download 2015's Collected Tips (#85->)
Click to download 2014's Collected Tips #34 -#84
Click to download 2013's Collected Tips (#1 - #33)

 

# 99 When “PM” should not mean post mortem 

Some suicidal ingestions or gestures involve over the counter “sleeping aids.” Nearly all are the antihistamine: Diphenhydramine (two are Doxyllamine succinate). The toxidrome is mainly anticholinergic. Beware: gastric emptying may be delayed and ileus present make serial acetaminophen levels desirable.  

Many “PM” analgesics or multi-symptom cold remedies are acetaminophen-diphenhydramine combinations. Other significant ingredients may be present.  Read the actual labels, as famous “name brands“ may co-brand other drugs or combinations, and generic or private-house branding is common. 

What I’ve noticed most is a peculiar AMS, an awake absence, internally preoccupied, looking about or reacting without comprehension or speech, with occasional irregular eye movements; when familiar, it points to the diagnosis as one walks through the door. 

I’ve found sinus tachycardia and decreased blood pressure that don’t respond as expected to a fluid bolus. Absent bowel sounds, dry axillae and membranes further suggest the anticholinergic basis. 

Contact your Poison Center. Treatment is supportive. Consider charcoal. Be alert for cardiac dysrhythmias. Consider Sodium Bicarbonate or Physostigmine. Be alert for seizures: control initially with benzodiazepines.  

Situations where an initial nontoxic acetaminophen level may not be sufficient August 8, 2012 – ThePoisonReview.com. 

Is hemodialysis effective in diphenhydramine overdose? December 27, 2010, - ThePoisonReview.com. 

Abnormal eye movements in diphenhydramine poisoning (video) – January 24, 2011

ThePoisonReview.com. Posting links to NEJM’s video and case review. 

Carstairs, S. D., & Schneir, A. B. (2010). Opsoclonus Due to Diphenhydramine Poisoning. New England Journal of Medicine, 363(27). 

Anticholinergic Toxicity Treatment & Management.  Author: John J Bruns Jr, MD, MPH,†; Chief Editor: Asim Tarabar, MD. Updated: Mar 27, 2014. emedicine.medscape.com

 

Guidelines & Scientific Statements
Upcoming Conferences
NCNP - National Conference for Nurse Practitioners
May 6th - 9th, 2015
Philadelphia Downtown Marriott
 
AANP - 2015 National ConferenceJune 9th- 14th, 2015 
Ernest N. Morial Convention Center
New Orleans, Louisiana
 
 
Contact us with information upon conferences of interest to the readership.
 
Author Alert!

Advanced Emergency Nursing Journal is seeking authors, articles, and topics. If you are interested in writing for publication, please check our current (2015)  "Topics of Interest" for your project. Please contact our Editors if you have an additional proposal or suggestion.